Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 36, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 7, 2005, 5:37 PM CDT for Gregory County, South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2005, 5:37 PM CDT (22:37 UTC)
- Expired
- May 7, 2005, 6:32 PM CDT
- In force
- 55 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Gregory County, SD
The radar
The North Platte radar (KLNX), 180 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 1:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 072237 SVRFSD SDC053-072330- /O.NEW.KFSD.SV.W.0036.050507T2237Z-050507T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 537 PM CDT SAT MAY 7 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 630 PM CDT * AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 18 MILES SOUTHWEST OF GREGORY TO 34 MILES SOUTH OF HERRICK...OR ALONG A LINE EXTENDING FROM 24 MILES SOUTH OF WINNER TO 9 MILES NORTHEAST OF BASSETT...MOVING NORTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... GREGORY AROUND 600 PM CDT BURKE AROUND 605 PM CDT HERRICK AROUND 610 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4351 9952 4300 9951 4300 9890 4351 9933 $$ 08
3 follow-up statements
000 WWUS53 KFSD 072257 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 557 PM CDT SAT MAY 7 2005 SDC053-072330- /O.CON.KFSD.SV.W.0036.000000T0000Z-050507T2330Z/ GREGORY SD- 557 PM CDT SAT MAY 7 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR GREGORY COUNTY... AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES WEST OF DIXON TO 7 MILES SOUTHWEST OF HERRICK...OR ALONG A LINE EXTENDING FROM 12 MILES EAST OF WINNER TO 34 MILES NORTH OF BASSETT...MOVING NORTH AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... DIXON...BURKE AROUND 600 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4351 9952 4300 9951 4300 9890 4351 9933 $$ 08
000 WWUS53 KFSD 072312 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 612 PM CDT SAT MAY 7 2005 SDC053-072330- /O.CON.KFSD.SV.W.0036.000000T0000Z-050507T2330Z/ GREGORY SD- 612 PM CDT SAT MAY 7 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR GREGORY COUNTY... AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 25 MILES NORTH OF DIXON TO 11 MILES NORTH OF BURKE... OR ALONG A LINE EXTENDING FROM 16 MILES WEST OF CHAMBERLAIN TO 30 MILES EAST OF WINNER...MOVING NORTH AT 70 MPH. AT 602 PM CDT...A 62 MPH WIND GUST WAS RECORDED IN GREGORY WITH TREES DOWN. * SEVERE THUNDERSTORMS WILL BE NEAR... NORTHERN GREGORY COUNTY THROUGH 610 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4351 9952 4301 9951 4300 9890 4351 9933 $$ 08
000 WWUS53 KFSD 072332 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 632 PM CDT SAT MAY 7 2005 SDC053-072342- /O.EXP.KFSD.SV.W.0036.000000T0000Z-050507T2330Z/ GREGORY SD- 632 PM CDT SAT MAY 7 2005 ...THE SEVERE THUNDERSTORM WARNING FOR GREGORY COUNTY EXPIRED AT 630 PM CDT... THE WARNING HAS EXPIRED. THE STORM HAS EXITED THE COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4351 9952 4301 9951 4300 9890 4351 9933 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:39 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 7, 2:39 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 239 PM CDT SAT MAY 7 2005 .DISCUSSION... COMPLEX WEATHER PATTERN CONTINUES WITH VIRTUALLY NO PERIOD OVER THE NEXT 7 DAYS GUARANTEED TO BE DRY. THE BEST SHOT AT A DRY PERIOD WILL BE MONDAY EVENING THROUGH TUESDAY EVENING. OTHERWISE...POPS EVERY PERIOD. OVERALL...PRETTY MUCH A 100 PERCENT CHANCE THAT EVERYONE IS GOING TO SEE MODERATE TO HEAVY RAIN SOMETIME BETWEEN NOW AND FRIDAY. RIGHT NOW...LOOKS LIKE BEST CHANCE FOR HEAVY RAINFALL WILL BE SUNDAY NIGHT AND THEN TUESDAY NIGHT INTO THURSDAY. IN THE SHORT TERM...SEVERE THUNDERSTORM WATCH MAINLY WEST OF THE JAMES RIVER THROUGH 700 PM CDT. NICE WAVE MOVING NORTH INTO WESTERN NEBRASKA AT THIS TIME WITH COLD FRONT PUSHING EAST OUT OF THE PANHANDLE OF TEXAS. EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE ACROSS THIS AREA WITH MAIN STORM MOTION NORTH. STRONGER STORMS WILL TRACK A LITTLE MORE NORTHEASTERLY AND WILL LIKELY NEED TO GET A FEW STORMS LIKE THIS TO GET INTO CENTRAL SD AS SFC FRONT PRETTY FAR WEST. THE REMAINDER OF THE CWA SHOULD REMAIN MAINLY DRY THIS EVENING...BUT THE CHANCE FOR THUNDERSTORMS WILL SPREAD EAST TONIGHT...AND LOW LEVEL THETA E ADVECTION INCREASES QUITE A BIT AFTER 06Z...SO HAVE PUT SOME SCATTERED THUNDERSTORMS INTO THE EASTERN CWA TONIGHT INTO TOMORROW MORNING. TOMORROW ALSO INTERESTING AS SFC COLD FRONT MOVES INTO THE WESTERN CWA...AND POTENTIAL FOR A PRE FRONTAL TROUGH OVER NORTHWEST IOWA. INCREASE POPS DURING THE AFTERNOON OVER THE WEST ALONG COLD FRONT AND OVER NORTHWEST IA NEAR POTENTIAL PREFRONTAL TROUGH. SEVERE WEATHER A DEFINITE THREAT...AS INSTABILITY AND SHEAR BOTH MODERATE SO WILL HAVE TO WATCH OUT FOR THIS. OUTSIDE OF MONDAY MORNING...SHOULD REMAIN MOSTLY DRY FROM MONDAY THROUGH TUESDAY EVENING. FOR WEDNESDAY THROUGH SATURDAY...STILL LOOKING VERY UNSETTLED AND POTENTIALLY VERY WET. MODELS FAIRLY CONSISTENT...AS CONSISTENT AS ONE CAN EXPECT AT THIS POINT IN TIME ANYWAY...WITH STRONG LOW TO MID LEVEL BAROCLINICITY HANGING OUT NEAR THE CWA DURING THIS ENTIRE TIME. STILL LOOKING LIKE HEAVY RAIN THE MAJOR THREAT DURING THIS TIME FRAME...ALTHOUGH SEVERE STORMS...ESPECIALLY SOUTH OF INTERSTATE 90...CANNOT BE RULED OUT AS SFC FRONT SHOULD BE FAIRLY CLOSE TO THE AREA. WILL HAVE A FAIRLY STOUT GRADIENT FROM NORTH TO SOUTH ON WEDNESDAY WITH POTENTIAL TO EASILY WARM INTO THE 80S IF FRONT PUSHES NORTH OF ANY LOCATIONS. AREAS NORTH SHOULD SEE ABUNDANT CLOUD COVER AND POSSIBLY PRECIP SO WILL STAY AT OR BELOW GUIDANCE. RIGHT NOW...CONTINUES TO LOOK LIKE BEST CHANCE FOR WIDESPREAD RAINFALL WILL BE TUESDAY NIGHT THROUGH THURSDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, May 7, 4:30 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 PM CDT SAT MAY 07 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 430 PM CDT SAT MAY 07 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON WEST OF THE JAMES RIVER...AND ALONG HIGHWAY 14. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL...ALTHOUGH THERE IS A POTENTIAL FOR AN ISOLATED TORNADO THROUGH 9 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL DEVELOP WEST OF INTERSTATE 29 SUNDAY AFTERNOON AND SPREAD EAST DURING THE NIGHT. THESE STORMS COULD BE SEVERE. ANOTHER STORM SYSTEM WILL AFFECT THE REGION ON WEDNESDAY BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THE STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AND EVENING...SOUTH OF A YANKTON TO STORM LAKE LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY WEST OF THE JAMES RIVER AFTER 500 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 12:44 AM CDT | Severe Thunderstorm Warning | FSD | Turner | 31 min |
| May 7, 12:58 AM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 32 min |
| May 7, 1:17 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Turner | 31 min |
| May 7, 1:35 AM CDT | Severe Thunderstorm Warning | FSD | Moody | 25 min |
| May 7, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 64 min |
| May 7, 6:58 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Douglas | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.